Colorado, 2012High Wind in Colorado, March 26, 2012
March 26, 2012 · NWS GJT · 8 events in 8 counties and zones
Strong winds occurred ahead of a vigorous surface cold front and associated closed upper low.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds occurred ahead of a vigorous surface cold front and associated closed upper low.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 26, 3:16 AM MST, 5 hours 29 minutes earlier.
Area forecast discussion, Mar 26, 3:16 AM MST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
416 AM MDT MON MAR 26 2012
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 416 AM MDT MON MAR 26 2012
A STRONG COLD FRONT WILL MOVE EAST ACROSS UTAH THIS MORNING AND
THEN LIFT QUICKLY NORTHEAST ACROSS WESTERN COLORADO THIS AFTERNOON
AND EVENING. STRONG SOUTHERLY FLOW AHEAD OF THE FRONT WILL RESULT
IN WINDY TO VERY WINDY CONDITIONS...WITH SPEEDS EXCEEDING 50 MPH
OVER THE HIGHER TERRAIN AND ACROSS NORTHWEST COLORADO. AS A
RESULT...WILL CONTINUE THE HIGH WIND WARNINGS AND ADVISORIES FROM
MID MORNING THROUGH EARLY THIS EVENING. THE WINDS APPEAR TO PEAK
BETWEEN 1 AND 5 PM THIS AFTERNOON...AS THE FRONT STARTS SLIDING
THROUGH. IN ADDITION...SUFFICIENT MOISTURE ACCOMPANIES THE FRONT
TO GENERATE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS...WHICH
WILL ENHANCE GUST POTENTIAL...ESPECIALLY EARLY ON IN THE EVENT AS
LOW LEVELS REMAIN RELATIVELY DRY. CHALLENGING DAY AS FAR AS TEMPS
ARE CONCERNED AS VERY WARM START TO THE DAY ANTICIPATED AS
OVERNIGHT CLOUD COVER TRAPPED THE RECORD HEAT FROM YESTERDAY
AFTERNOON. HOWEVER...THE FRONT SHOULD ARRIVE EARLY ENOUGH TO KEEP
READINGS FROM JUMPING INTO RECORD THRESHOLDS...BUT HAVE WARMED
VALUES A BIT FROM EARLIER FORECAST.
THE FRONT EXITS THIS EVENING...WITH DRY AND COOLER CONDITIONS
MOVING IN FOR TUESDAY. THIS WILL ALLOW TEMPERATURES TO DROP BACK
DOWN TO MORE NORMAL READINGS FOR THIS TIME OF YEAR.
.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 416 AM MDT MON MAR 26 2012
AFTER THE BRIEF COOL DOWN TUESDAY...TEMPERATURES WILL WARM TO ABOVE
NORMAL BY WEDNESDAY AS WAA DEVELOPS AHEAD OF THE NEXT TROUGH.
WINDS WILL BECOME BREEZY DURING THE AFTERNOON HELPING TO DRIVE
TEMPERATURES 10 TO 15 DEGREES ABOVE NORMAL.
A FAST MOVING OPEN WAVE TROUGH WILL SWEEP OVER THE REGION LATE
WEDNESDAY NIGHT AND THURSDAY. HOWEVER...MODELS INDICATED THAT THIS
SYSTEM WILL BE A BIT MOISTURE STARVED SO EXPECT ONLY SPOTTY LIGHT
SHOWERS OVER HIGHER TERRAIN. THE TROUGH PASSAGE WILL RESULT IN A
SLIGHT COOL DOWN THURSDAY.
RESIDUAL MOISTURE IN ZONAL FLOW MAY YIELD ISOLATED MOUNTAIN
SHOWERS FRIDAY...OTHERWISE EXPECT A CONTINUATION OF UNSEASONABLY
WARM CONDITIONS.
FLOW AGAIN VEERS TO THE SOUTHWEST SATURDAY AS A TROUGH FORMS OVER
THE WEST. AS A RESULT...UNSEASONABLE WARMTH WILL CONTINUE UNDER
PARTLY CLOUDY SKIES.
MODELS DIVERGE SIGNIFICANTLY FRIDAY NIGHT INTO SATURDAY WITH THE
MORE PROGRESSIVE ECMWF CARRYING A FAST AND SHALLOW TROUGH ACROSS
THE NORTHWESTERN U.S. JUST CLIPPING THE NORTHERN REACHES OF THE
CWFA LATE SATURDAY NIGHT INTO SUNDAY MORNING. IN CONTRAST...THE
GFS DIGS A DEEP TROUGH OVER THE GREAT BASIN DURING THIS PERIOD
INTRODUCING MOISTURE TO THE AREA SUNDAY AFTERNOON AHEAD OF NORTH-
SOUTH ORIENTED COLD FRONT. GIVEN MODEL DIFFERENCES CONTINUED WITH
THE BLENDED FORECAST SOLUTION FOR NOW AND WILL HOPE FOR BETTER
MODEL CONSISTENCY IN FUTURE RUNS.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY NIGHT)
ISSUED AT 416 AM MDT MON MAR 26 2012
A STRONG COLD FRONT WILL MOVE EAST ACROSS UTAH AND WESTERN
COLORADO TODAY AND TONIGHT. GUSTY SOUTHWEST WINDS WILL RESULT IN
STRONG MECHANICAL TURBULENCE THROUGHOUT THE DAY AS WINDS GUST IN
EXCESS OF 50 MPH. SCATTERED SHOWERS AN ISOLATED THUNDERSTORMS WILL
ALSO BE FOUND ACROSS THE REGION THIS AFTERNOON AND EVENING AHEAD
OF THE FRONT...WITH BRIEF MVFR CIGS POSSIBLE. WINDS CALM DOWN
SHORTLY AFTER FRONTAL PASSAGE...WITH DRY CONDITIONS RETURNING LATE
TONIGHT AND TUESDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WIND ADVISORY FROM 9 AM THIS MORNING TO 8 PM MDT THIS EVENING
FOR COZ003>014-017>020.
HIGH WIND WARNING FROM 9 AM THIS MORNING TO 8 PM MDT THIS
EVENING FOR COZ001-002.
UT...WIND ADVISORY FROM 9 AM THIS MORNING TO 8 PM MDT THIS EVENING
FOR UTZ023>025-027>029.
&&
SHORT TERM...JDC
LONG TERM....NL
AVIATION.....JDCHazardous weather outlook, Mar 26, 3:46 AM MST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
446 AM MDT MON MAR 26 2012
COZ001>014-017>023-UTZ022>025-027>029-271200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
446 AM MDT MON MAR 26 2012
...STRONG WINDS EXPECTED ACROSS THE REGION TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
VERY WINDY CONDITIONS CAN BE EXPECTED TODAY ACROSS MOST OF EASTERN
UTAH AND WESTERN COLORADO. WINDS GUSTING TO OVER 50 MPH WILL BE
COMMON AS A STRONG COLD FRONT PUSHES INTO THE AREA. SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS WILL ALSO OCCUR ALONG THE
FRONT THIS AFTERNOON.
THE WINDS WILL DIMINISH THIS EVENING BEHIND THE FRONT...WITH
COOLER WEATHER MOVING IN OVERNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT EXCESSIVE WIND OR ANY OBSERVED
WIND RELATED DAMAGE TO THE GRAND JUNCTION FORECAST OFFICE.
High Wind, Roan and Tavaputs Plateaus
- When
- March 26, 8:45 AM MST to 3:00 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Wind gusts of 55 to 85 mph were measured across the area.
High Wind, Central Yampa River Basin
- When
- March 26, 9:15 AM MST to 7:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Wind gusts of 50 to 71 mph were measured across the area. Numerous mature trees were blown down in the town of Meeker. The nearby Meeker airport experienced a peak of gust of 61 mph that was clocked by the ASOS.
High Wind, Grand and Battlement Mesas
- When
- March 26, 10:00 AM MST to 12:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Wind gusts of 50 to 78 mph were measured across the area. Trees were blown down and snapped off above the ground at Powderhorn Ski Area where the lifts were closed for most of the day.
High Wind, Lower Yampa River Basin
- When
- March 26, 10:15 AM MST to 3:00 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Widespread wind gusts of 55 to 66 mph occurred across the area. The winds resulted in extensive blowing dust and some minor damage to trees.
High Wind, Central Colorado River Basin
- When
- March 26, 11:55 AM MST to 2:30 PM MST
- Where
- Central Colorado River Basin forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Wind gusts of 50 to 66 mph were measured across the area.
High Wind, Central Gunnison and Uncompahgre River Basin
- When
- March 26, 11:55 AM MST to 2:00 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Wind gusts of 50 to 59 mph were measured across the area.
High Wind, Grand Valley
- When
- March 26, 12:35 PM MST to 3:30 PM MST
- Where
- Grand Valley forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Wind gusts of 50 to 65 mph were measured across the area.
High Wind, Debeque to Silt Corridor
- When
- March 26, 1:00 PM MST to 3:00 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Wind gusts of 50 to 58 mph were measured across the area.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Colorado, March 26 to 31, 20123 deaths · $11 million · 61 kt wind · 4 events
- Debris Flow and Flooding in Idaho, March 26 to 27, 2012$153,000 · 5 events
- Hail and High Wind in Texas, March 26, 2012$87,000 · 1 in hail · 7 events
- Strong Wind in New Jersey, March 26, 2012$25,000 · 21 events
- Strong Wind in Pennsylvania, March 26, 20121 injured · $25,000 · 10 events
- High Wind in Wyoming, March 26, 201261 kt wind · 31 events
- High Wind in South Dakota, March 26 to 27, 201270 kt wind · 26 events
- High Wind in Wyoming, March 26 to 27, 2012$22,000 · 74 kt wind · 8 events
- High Wind in Utah, March 26, 2012$20,000 · 73 kt wind · 7 events
- Frost and Freeze in Maryland, March 26 to 27, 201214 events
- High Wind in Colorado, March 26, 201279 kt wind · 11 events
- High Wind in Nebraska, March 26, 201261 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371203, 371202, 371206, 371200, 371211, 371212, 371208, 371210.